Arkansas, 2014

Flash Flood and Flooding in Arkansas, June 23 to 27, 2014

June 23 to 27, 2014 · NWS LZK · 9 events in 7 counties and zones

A cold front stalled in Arkansas on the 23rd and remained stationary for several days. Meanwhile, areas of low pressure aloft tracked across the state from time to time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front stalled in Arkansas on the 23rd and remained stationary for several days. Meanwhile, areas of low pressure aloft tracked across the state from time to time. As a result, thunderstorms developed and these storms brought frequent lightning, locally heavy rain, and a few instances of severe weather from the 23rd through the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 23, 1:12 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 23, 1:12 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
212 PM CDT MON JUN 23 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
OKLAHOMA MCV STILL EXPECTED TO SHIFT EAST TONIGHT AND PROVIDE
ANOTHER ROUND OF SHOWERS/THUNDERSTORMS. LATE IN THE AFTERNOON EXPECT
CONVECTION TO INITIATE NORTH OF I-40...SPREADING EAST/SOUTHEAST
CLOSER TO 06Z. RAINFALL AMOUNTS WILL GENERALLY AVERAGE NEAR HALF AN
INCH...WITH ISOLATED HIGHER AMOUNTS. ORGANIZED SEVERE WEATHER WILL
REMAIN LOW...ALTHOUGH A FEW STRONGER STORMS MAY PRODUCE BRIEF
DAMAGING WIND GUSTS.

CHOPPED POPS DOWN ON TUESDAY...ESPECIALLY AFTER 18Z WHEN THAT SYSTEM
DEPARTS. SCATTERED CONVECTION WILL PICK UP AGAIN ON WEDS/THURS
BEFORE A MORE DOMINATE UPPER RIDGING TAKES PLACE LATER IN THE LONG
TERM. TEMPS WOULD BE NEAR SEASONAL NORMALS...HOWEVER TWEAKED THEM
JUST BELOW ON ACCOUNT OF THE CLOUD COVER/RAIN CHANCES.

&&

.LONG TERM...FRIDAY THROUGH MONDAY
OVERALL UPPER LEVEL PATTERNS ACROSS THE U.S. WILL RESEMBLE THOSE
COMMONLY FOUND IN EARLY SUMMER DURING THIS PERIOD. A MID LEVEL RIDGE
OVER THE EASTERN GULF WILL SLOWLY BUILD INTO THE REGION THROUGH THE
PERIOD...AND WILL GRADUALLY LIMIT DIURNALLY ENHANCED...WEAK
CONVECTION. NEAR NORMAL TEMPERATURES WILL PREVAIL DURING THIS
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     67  85  66  86 /  60  50  20  50
CAMDEN AR         72  88  69  87 /  60  50  20  20
HARRISON AR       64  84  63  84 /  60  30  20  50
HOT SPRINGS AR    69  87  68  86 /  60  50  20  30
LITTLE ROCK   AR  69  86  69  86 /  60  50  20  30
MONTICELLO AR     73  88  70  87 /  50  50  20  20
MOUNT IDA AR      69  87  68  85 /  60  50  20  30
MOUNTAIN HOME AR  65  84  64  85 /  60  40  20  50
NEWPORT AR        68  85  67  86 /  60  50  20  50
PINE BLUFF AR     71  87  70  87 /  60  50  20  30
RUSSELLVILLE AR   67  87  66  85 /  60  50  20  40
SEARCY AR         67  86  68  86 /  60  50  20  40
STUTTGART AR      70  86  69  86 /  60  50  20  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...61 / LONG TERM...55
Hazardous weather outlook, Jun 23, 11:30 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1230 PM CDT MON JUN 23 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1230 PM CDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS ARE EXPECTED TO AFFECT
AREAS ALONG AND SOUTH OF A LINE FROM MENA...TO STAR CITY. VERY HEAVY
RAINFALL...AND BRIEF DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT JUST ABOUT ANY TIME
DURING  THE PERIOD WITH HIGHER CHANCES DURING THE HOTTEST TIME OF
THE DAY. THE BEST CHANCES OVERALL OF SEEING PRECIPITATION WILL BE
TUESDAY...AS THE UPPER LEVEL SYSTEM MOVES THROUGH.

THE CHANCES OF PRECIPITATION WILL GRADUALLY DECREASE THROUGH THE
WEEK BUT WILL NEVER COMPLETELY EXIT THE FORECAST.

WHILE THE THE POSSIBILITY OF WIDESPREAD SEVERE WEATHER REMAINS VERY
LOW...THE LARGEST THREAT FROM ANY STORMS THAT DO FORM WILL BE
LOCALLY HEAVY RAIN

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY BETWEEN 3 AND
9 PM.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55/56

The radar

The Little Rock radar (KLZK), 81 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood, 1 lightning, 1 hail, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Lightning, Garland

When
June 23, 3:40 PM CST
Where
Garland County, 1.18 mi SSW of Euclid Hgts
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.464, -93.027

Lightning struck an ambulance as it traveled along the Martin Luther King Bypass near Carpenter Dam Rd. in the western part of Hot Springs. A person was being transported to the hospital at the time, but no one was injured. However, the lightning strike immediately disabled the vehicle and badly damaged its electrical system. The ambulance had been in service for less than a month.

Hail, Pulaski

When
June 23, 4:59 PM CST
Where
Pulaski County, Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.880, -92.370

Thunderstorm Wind, Pulaski

When
June 23, 4:59 PM CST
Where
Pulaski County, 0.6 mi NW of Morgan
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.886, -92.378

A few trees were blown down.

Flood, White

When
June 23, 6:30 PM CST to 7:45 PM CST
Where
White County, 0.62 mi E of Armstrong Spgs to 1.54 mi NW of Garner
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
35.270, -91.809

Street flooding occurred in Searcy following very heavy rain in a short amount of time. The Searcy airport measured 1.10 inches of rain in only 11 minutes, from 7:35 to 7:46 PM CDT.

Flash Flood, Marion

When
June 25, 2:30 PM CST to 4:00 PM CST
Where
Marion County, 2.3 mi WNW of Summit to 2.24 mi SW of Yellville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.264, -92.717

Flash flooding occurred in the Yellville area. There was an unofficial measurement of 1.90 inches of rain in 40 minutes. Streets were flooded and low-water crossings had to be barricaded. Water entered the County Courthouse basement and the Courthouse Annex.

Thunderstorm Wind, Yell

When
June 25, 3:31 PM CST
Where
Yell County, 2.1 mi W of Neely
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.117, -93.117

A tree was knocked down on Arkansas 154.

Flood, Faulkner

When
June 25, 4:30 PM CST to 5:45 PM CST
Where
Faulkner County, 0.63 mi NW of Republican to 2.05 mi ENE of Gleason
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
35.285, -92.439

Street flooding occurred around Greenbrier and Springhill.

Thunderstorm Wind, Monroe

When
June 25, 6:20 PM CST
Where
Monroe County, 1.1 mi NW of Brinkley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.891, -91.194

A large limb fell, blocking Pine St. in Brinkley.

Funnel Cloud, Pulaski

When
June 27, 5:00 PM CST
Where
Pulaski County, 1.1 mi NNE of (Ork)no Little Rock Arpt
Reported by
Social Media
Coordinates
34.845, -92.244

Video taken from the North Little Rock airport and the ball fields at the Sylvan Hills school showed a very ill-formed funnel cloud, lasting about 20 seconds, between the two locations.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513925, 513714, 513715, 513716, 514540, 514500, 514505, 514541, 515293.